Florida, 2016

Damaging Winds in Florida, June 26, 2016

June 26, 2016 · NWS TBW · 5 events in 3 counties and zones

Sea-breeze thunderstorms developed during the early afternoon across the I-75 corridor and gradually pushed inland over the next few hours. The strongest storms produced winds around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Sea-breeze thunderstorms developed during the early afternoon across the I-75 corridor and gradually pushed inland over the next few hours. The strongest storms produced winds around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 26, 12:31 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 26, 12:31 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
131 PM EDT SUN JUN 26 2016

.AVIATION (18z TAFs)...
Scattered to numerous storms have developed this afternoon and
will continue to spread south and west through the evening,
eventually impacting most terminals. Will maintain VCTS through
roughly 01z at all sites and narrow down windows for possible
tempo groups as tsra near terminals. Expect brief gusty winds and
possibly ifr/lifr vsby restrictions with stronger storms. Activity
should shift mainly shift offshore between 01z and 03z Mon with
prevailing vfr conditions and variable winds expected thereafter.

84/Austin

&&

.Prev Discussion... /issued 956 AM EDT SUN JUN 26 2016/

MORNING UPDATE...
Morning water vapor imagery and RAP analyses depict a weak upper
impulse shifting southward near the Georgia/northeast Florida
border region. This feature is being driven south-southwestward
about the eastern periphery of a relatively strong upper ridge
extending from the Desert Southwest and west Texas across the
northern Gulf of Mexico. A couple of thunderstorm clusters
associated with this impulse are in progress across
northern/eastern Florida and are generally expected to continue as
they shift southward. Outflow from these storms will likely
generate additional thunderstorm activity across northern and
eventually central Florida, as destabilization ensues. Other more
scattered convection is also likely along the sea and bay breezes
surrounding Tampa Bay and extending along the west Florida coast.
Given abundant moisture up through around 600 mb as analyzed in
morning upper air data from KTBW, and modest height falls in
advance of the weak upper level disturbance, thunderstorms should
become quite numerous this afternoon, with the potential for
south/southwestward propagating thunderstorm clusters. Several
high-resolution members depict this scenario as storm outflows are
driven southward through the day. Should this occur, strong
downdraft winds may become a concern with some of the stronger
storm cores. Otherwise, the usual threats of lighting and heavy
rainfall can be expected with any storms that develop.

Regarding the forecast, a few minor tweaks were made to PoPs to
better capture the expected evolution of thunderstorm development
and movement through this evening. Hourly winds and skies were
also adjusted to reflect most recent obs/guidance and expected
convective evolution.

MARINE...
Spotty marine thunderstorms will be the main concern over the
coming week, especially during the overnight and early morning
hours. Otherwise, surface high pressure will remain centered over
the waters for the next several days with light winds. The ridge
axis will slip southward by mid-week, with light west to southwest
winds overspreading the waters as a cold front approaches from the
north. However, winds and seas look to remain well below headline
criteria at this time.

&&

.Preliminary Point Temps/PoPs...
TPA  77  90  78  90 /  20  50  30  40
FMY  75  91  75  91 /  30  60  30  40
GIF  75  93  75  91 /  30  60  30  60
SRQ  76  89  76  89 /  20  30  30  40
BKV  73  92  73  91 /  30  50  30  40
SPG  78  90  78  90 /  20  40  30  40

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Jun 26, 4:10 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EDT SUN JUN 26 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-270200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
510 AM EDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND EVENING...ESPECIALLY OVER INLAND AREAS.
THUNDERSTORMS THAT DEVELOP TODAY WILL BE SLOW MOVING AND TEND TO
DRIFT TOWARD THE SOUTH AND SOUTHWEST. LOCALLY HEAVY RAINFALL ALONG
WITH STRONG GUSTY WINDS AND FREQUENT DEADLY LIGHTNING STRIKES
COULD ACCOMPANY THE STORMS. REMEMBER IF THUNDER IS HEARD OR
LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
FOR MONDAY THE OVERALL FLOW WILL REMAIN RATHER LIGHT AND WITH
ABUNDANT MOISTURE IN PLACE SCATTERED TO NUMEROUS DIURNAL SEA
BREEZE DRIVEN THUNDERSTORMS ARE EXPECTED. BEST CHANCES FOR STORMS
WILL BE MAINLY ALONG AND EAST OF THE I 75 CORRIDOR DURING THE
AFTERNOON AND EARLY EVENING HOURS.

FOR THE REST OF THE WEEK THE WEATHER PATTERN WILL CHANGE WITH A
SOUTHWEST TO WEST FLOW SETTING UP ACROSS THE REGION. THIS WILL
FAVOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE
MORNING INTO EARLY AFTERNOON HOURS NEAR THE COAST THEN SHIFTING
INLAND INTO THE INTERIOR AND BECOMING SCATTERED TO NUMEROUS OVER
THE EASTERN HALF OF THE FLORIDA PENINSULA BY EVENING.

THROUGH THE ENTIRE PERIOD THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS
AND FREQUENT DEADLY LIGHTNING STRIKES.

...RIP CURRENT IMPACT...
AS THE WEATHER PATTERN CHANGES AND WINDS BECOME SOUTHWEST TO WEST
DURING THE WEEK WE WILL SEE THE RISK OF RIP CURRENTS INCREASE AT
AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Jun 26, 11:32 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1232 PM EDT SUN JUN 26 2016

FLZ160-162-260-261715-
INLAND SARASOTA-COASTAL SARASOTA-COASTAL CHARLOTTE-
1232 PM EDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SARASOTA AND NORTHWESTERN
CHARLOTTE COUNTIES...

AT 1231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
NORTH PORT. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH PORT...NOKOMIS...LAUREL...GROVE CITY...SOUTH VENICE...ROTONDA...WARM
MINERAL SPRINGS...GULF COVE...EL JOBEAN AND VENICE GARDENS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2683 8229 2713 8251 2720 8228 2689 8218
TIME...MOT...LOC 1631Z 264DEG 1KT 2704 8236

RHW
Special weather statement, Jun 26, 11:48 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1248 PM EDT SUN JUN 26 2016

FLZ043-052-242-248-249-251-261745-
INLAND HERNANDO-SUMTER-INLAND PASCO-POLK-INLAND CITRUS-INLAND
HILLSBOROUGH-
1248 PM EDT SUN JUN 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUMTER...
NORTHEASTERN HILLSBOROUGH...CENTRAL HERNANDO...EASTERN PASCO...
NORTHWESTERN POLK AND SOUTHEASTERN CITRUS COUNTIES...

AT 1247 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR INVERNESS HIGHLANDS NORTH TO 6 MILES
NORTHWEST OF LAKELAND. MOVEMENT WAS SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZEPHYRHILLS...BROOKSVILLE...INVERNESS...DADE CITY...HOMOSASSA SPRINGS...
ST. LEO...INVERNESS HIGHLANDS NORTH...ZEPHYRHILLS SOUTH...NORTH
BROOKSVILLE...ZEPHYRHILLS WEST...ZEPHYRHILLS NORTH...INVERNESS HIGHLANDS
SOUTH...INVERNESS AIRPORT...HILL 'N DALE...SOUTH BROOKSVILLE...
HILLSBOROUGH RIVER STATE PARK...WESLEY CHAPEL SOUTH...SUGARMILL WOODS...
RIDGE MANOR AND SAN ANTONIO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2891 8232 2817 8190 2803 8217 2874 8255
      2875 8255
TIME...MOT...LOC 1647Z 346DEG 27KT 2882 8243 2811 8202

RHW
Special weather statement, Jun 26, 12:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
122 PM EDT SUN JUN 26 2016

FLZ043-052-151-242-248-249-251-261815-
INLAND HERNANDO FL-SUMTER FL-INLAND PASCO FL-POLK FL-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-INLAND CITRUS FL-
122 PM EDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILLSBOROUGH...
SOUTHERN SUMTER...HERNANDO...PASCO...WESTERN POLK AND SOUTH CENTRAL
CITRUS COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF NORTH BROOKSVILLE TO NEAR
WESLEY CHAPEL SOUTH TO NEAR PLANT CITY. MOVEMENT WAS SOUTH AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...SPRING HILL...LAKELAND...PLANT CITY...TEMPLE TERRACE...BARTOW...
AUBURNDALE...ZEPHYRHILLS...BROOKSVILLE...DADE CITY...BUSHNELL...LUTZ...
BRANDON...FISH HAWK...ST. LEO...TAMPA INTERNATIONAL AIRPORT...EGYPT
LAKE-LETO...UNIVERSITY...ZEPHYRHILLS SOUTH AND GREATER NORTHDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2803 8268 2802 8265 2818 8265 2874 8249
      2869 8196 2835 8196 2835 8186 2836 8185
      2817 8180 2766 8179 2765 8219 2777 8241
TIME...MOT...LOC 1722Z 355DEG 18KT 2863 8247 2825 8236 2805 8215
Special weather statement, Jun 26, 1:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
212 PM EDT SUN JUN 26 2016

FLZ043-052-056-057-142-148-149-151-155-242-248-249-251-255-261915-
INLAND MANATEE-COASTAL CITRUS-INLAND HERNANDO-INLAND PASCO-INLAND
CITRUS-COASTAL HERNANDO-HIGHLANDS-SUMTER-POLK-INLAND
HILLSBOROUGH-COASTAL MANATEE-COASTAL HILLSBOROUGH-COASTAL
PASCO-HARDEE-
212 PM EDT SUN JUN 26 2016

...A LARGE AREA OF STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...
SUMTER...HARDEE...NORTHWESTERN HIGHLANDS...HERNANDO...PASCO...
POLK...NORTHEASTERN MANATEE AND SOUTHERN CITRUS COUNTIES...

AT 210 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EAST LAKE-ORIENT PARK TO NEAR
MEDULLA TO NEAR LAKE WALES...AND EXTENDED NORTH TO CRYSTAL RIVER
AND SUMTERVILLE. MOVEMENT WAS SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...SPRING HILL...CLEARWATER...LAKELAND...PLANT CITY...WINTER HAVEN...
TEMPLE TERRACE...HAINES CITY...BARTOW...LAKE WALES...AUBURNDALE...
ZEPHYRHILLS...SEBRING...AVON PARK...BROOKSVILLE...INVERNESS...WILDWOOD...
DADE CITY...WAUCHULA AND BUSHNELL.

LAT...LON 2740 8144 2759 8268 2771 8267 2771 8263
      2782 8262 2782 8259 2796 8267 2892 8262
      2885 8199 2878 8195 2835 8196 2835 8173
      2787 8148 2777 8138
TIME...MOT...LOC 1810Z 309DEG 8KT 2796 8240 2797 8193 2785 8151

The radar

The Tampa radar (KTBW), 111 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 26, 1:15 PM EST
Where
Sumter County, 1.05 mi NNW of Bushnell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.674, -82.115

Sumter County Emergency Management reported numerous downed trees on Jumper Drive in Bushnell. One house sustained minor roof damage from a tree. The Osprey Point Nursing Center also sustained minor damage to the facade of the building.

Thunderstorm Wind, Sumter

When
June 26, 1:20 PM EST
Where
Sumter County, Bushnell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.660, -82.110

A local TV station shared pictures of a few large trees down in Bushnell. A trampoline was also tossed into a tree.

Thunderstorm Wind, Hillsborough

When
June 26, 1:30 PM EST
Where
Hillsborough County, 1.84 mi SW of South Tampa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
27.930, -82.370

Local broadcast media showed a video of large tree limbs down across the Selmon Expressway west of Brandon. Time of occurrence was based off Doppler radar velocity signatures.

Thunderstorm Wind, Hillsborough

When
June 26, 1:30 PM EST
Where
Hillsborough County, 0.92 mi SW of South Tampa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
27.940, -82.360

A trained spotter reported a line of trees down approximately 300 feet in length along the Selmon Expressway near the 78th street exit.

Thunderstorm Wind, Citrus

When
June 26, 2:00 PM EST
Where
Citrus County, 2.4 mi SSW of Pineola
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
28.690, -82.300

Local law enforcement reported 5 large trees down. The trees were about 18-24 inches in diameter. One tree fell on to a vehicle and 2 others fell on to an apartment building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634476, 634473, 634472, 634475, 634474.